Beware Tamiflu!

I wish to draw readers’ attention to some new research on the neuropsychiatric side effects of Tamiflu of which I was unaware when my article “Flu Warning: Beware the Drug Companies!” [NYR, May 12] went to press.

In an article dated December 2010 (but published in March 2011), Toshiharu Fujita and colleagues presented a study of 9,386 influenza patients under the age of eighteen. They found that episodes of loss of consciousness were roughly 80 percent more common among those who had taken Tamiflu compared to those who had not.*

This study was exploratory and relied on questionnaires filled out by parents. However, the findings are consistent with at least four animal toxicity studies of Tamiflu, all of which found that the drug caused suppression of the central nervous system in baby rats. Further investigation of the side effects of Tamiflu are therefore urgently needed.

Dr. Fujita was also one of the lead authors of the original study of reactions to influenza medications involving 2,846 children that I described in my article. At first the authors of that study concluded that Tamiflu was not associated with neuropsychiatric events. However, after Rokuro Hama of the Institute of Pharmacovigilance reanalyzed the data and found that the risk of neuropsychiatric events was elevated more than fourfold among the children who had taken Tamiflu, Fujita undertook the second larger study in order to resolve the issue.

When a journalist pointed out that Fujita had received funding from Chugai, Tamiflu’s Japanese manufacturer, the Japanese Ministry of Health Labor and Welfare took the data away from him and commissioned other researchers to analyze it instead. They found no elevated risk of any neuropsychiatric events among the children who took Tamiflu.

However, Rokuro Hama found errors in their analysis that were far more egregious than those in Fujita’s original, smaller study. These concerns were raised at a symposium at the Japanese Society of Clinical Pharmacology and Therapeutics in December 2008, after which the ministry returned the data to Fujita. He analyzed it once again and found that the risks of delirium and unconscious episodes were indeed significantly elevated in children who took Tamiflu, especially if they took the drug during the first day or so after influenza symptoms appeared.

This may be because of the expression of cytokines—host molecules expressed during early infection that fight the virus but also weaken the blood–brain barrier, allowing drugs like Tamiflu to enter the brain. If these results are confirmed, they are especially worrying, since the World Health Organization and the US Centers for Disease Control both recommend that Tamiflu be taken as soon as possible after symptoms appear.

I was not the only one unaware of this important study; neither, apparently, were the World Health Organization, the US Food and Drug Administration, and the US Centers for Disease Control. When I contacted these agencies in January and February 2011, their spokespeople assured me that there was no evidence that Tamiflu causes neuropsychiatric side effects in children.

An additional…

This article is available to online subscribers only.
Please choose from one of the options below to access this article:

Print Premium Subscription — $99.95

Purchase a print premium subscription (20 issues per year) and also receive online access to all content on

Online Subscription — $69.00

Purchase an Online Edition subscription and receive full access to all articles published by the Review since 1963.

One-Week Access — $4.99

Purchase a trial Online Edition subscription and receive unlimited access for one week to all the content on

If you already have one of these subscriptions, please be sure you are logged in to your account. If you subscribe to the print edition, you may also need to link your web site account to your print subscription. Click here to link your account services.